One of the hazards of living in this region is malaria. Two of my work colleagues have had time off with malaria since I have been here. Orissa is a top malaria state in India and Rayagada is a particularly bad area for cerebral malaria. I sleep every night under a mosquito net and try and cover up as best I can at dusk when the little blighters abound. The worse place is actually in the office where I often get bitten on my feet, a hazard of not wearing shoes. No one wears them here, only sandals and it is etiquette to remove footwear before one enters a building - a house, shop, office whatever it is, shoes off. The office bought one of those liquid plug in anti mosquito things that work in the electric socket but it doesn't seem to do any good. The past month or so there have been less about - more ants, more beetles, less mosquitos - go figure. I suspect it will get much worse again come the monsoon and through the winter months the mosquito numbers will rise once more.
The prescribed regime of anti malarials I was recommended was Paludrine and Alvoclor. No way was I taking antibacterials like doxycycline for two years, Larium was out, and Malarone, my normal anti malarial of choice, is not funded by VSO as it costs over £3 per tablet per day and I couldn't afford to pay for that out of my allowance (at a current exchange rate of around 65 rupees a Malarone tab costs about 200 rupees, that 6000 rupees a month. I get 10000 per month to live on. The maths are simple) Unfortunately it is the one antimalarial I have been able to take without side effects, but in the UK it is not advised for long term use. The most I have taken it for before has been 6 weeks. So it was back to the double whammy regime of P&A: they work at different parts of the parasites life cycle. Lucky for me, as when I tried to take then in Central America I had very irritated gastrointestinal tract and had to give up on the Paludrine. This time I have been religiously taking them with lots of food. That has stopped the gastric upsets but only when they've been taken at the same time as eating, if I forget and take them even 30 minutes later, I get nauseous and end up puking up the most acidic tasting spittle ever. But I have been persevering.
However last month I had the second bout since I've been here of mouth ulcers, another side effect of Paludrine. The first time I got these I stopped for a few days and they cleared up, but the second time they came back with a vengeance. Eating was difficult, salty foods stung in my mouth, my lips looked like I had overdosed on collagen! This was compounded by me succumbing to yet another side effect - hair loss! Unfortunately it is also a side effect of Alvoclor! Now I'm not particularly vain but I can't stand it, every time I comb my hair, or wash it strands are loosened, my plait is noticeably thinner. This has brought it to a point in time when I have just had to say enough is enough and I've taken a break the drugs. These side effects are reversible I am told, and it is a risk to stop taking them, but I have definitely reached that point. I don't want to look like a female version of the man who wears his last quiff of hair across the top of his bald head
I was never happy about taking Alvoclor for two years - its long term use has more serious side effects - retinal damage with continuous high dosage use for more than 12 months, weekly use for more than 3 years, or a total consumption of 100g. Ok I shall not be getting up to those extended periods or to those high dosage levels - I am only taking 500mg per week, but how much difference is there between 2 and 3 years? Without personalized medicine how can one tell where on the spectrum of reaction to a drug anyone is?
Those of you who know me well will know I don't like taking any medicines and very seldom do: the only exceptions to this have been preventatives and inoculations. Many of the long term volunteers here don't take any antimalarials but I have known people who have had malaria, and recurrent malaria so I had expected to take them, so succumbing to these side effects left me in a bit of a quandary. It is a big decision for me not to continue. I only hope that since I have been healthy so far in India, my strong immune system will see me through and I can get some further supplies of mosquito repellent before the next wave of the buzzing insects descend!
Oh good God, Sheila. Take care of yourself. That's a horrible choice; malaria or side effects.ReplyDelete
We would have a ton of mosquitos here too if they didnt spray all the time. We have a big truck roll down the roads with a sprayers on the back of it; you can hear the larger bugs fall from the trees as theyre sprayed.
Take care, sister.
Tx Beej, I will. The problem with spraying is that it is fairly indiscriminant.ReplyDelete
We've some interesting insect life here, I'm trying to take some pictures but my camera isn't up to doing a very good job of such close up detail. I don.t get them in Rayagada but in other parts of the state, and in the Andamans, we saw huge bugs, like flying beetles about 1- 1 1/2 inches long and aout 1 inch wide. Seeing that gobble up by a gecko is something else.